I've just started week 2 of chemo-radiotherapy for anal canal cancer, which was Mitomycin on day 1 and capecitabine tablets Mon-Fri, but my blood tests have shown I have Gilbert's Syndrome (usually a harmless liver enzyme thing) so I now have to stop taking the tablets and have a 5FU pump around week 5 instead.
I'm quite happy not to be taking the tablets as I've been feeling nauseous and really tired, but am now wondering what the pump will be like... Anyone have any experience of this please? I'm trying to work FT (from home) so it would be helpful to know what to expect.
Also, when do the radio effects kick in? So far I'm feeling ok (hope that's not tempting fate!!)
Thanks a lot,
Hello Kate welcome to the group. So you have started your treatment and on week two. I don’t have any experience with the 5FU pump but I am sure someone on here who has will be able to fill you in what they experienced. If you have read any of the posts here you will soon discover how this treatment affects us differently. I used a gel I purchased online before the start of my treatment called STRATAXRT which helped my external skin hold together throughout the treatment but I did have some internal inflammation starting around the end of the fourth week. This persisted and the side effects gradually increased. When the treatment stops your side effects are usually at their worst and mine lasted four weeks but many on here have seen a turnaround in less than that. I purchased the famous sitz bath to help with the pain of passing bowel movements and urination as the internal skin becomes quite inflamed. Your team should be on hand with any pain relief and creams to help your recovery. Please use them as they become your best friends and keep them informed on how you are getting on. Let us know how you get on
Welcome to our merry band! I am 14 weeks post treatment now but I had the 5FU pump week 1 & 5. The worst part was being attached to it for a week through PICC line and having to sleep with it attached and bath with it . - have they put PICC line in yet for you? Its straight forward and not painful - its just the thought of it! Yes the pump chemo also makes you tired, nauseous but they will give anti sickness tablets to combat this. People vary but generally you get a faint different taste sometimes metallic and it affected my appetite a bit but I was just eating small meals or snacks more often to keep up strength. Chemo gave me diarrohoea too - but loperamide solved that! . My hair thinned but I didn't lose it all. I have to say that week 5 & the following 2 weeks were the worst with cumulative effects of both chemo and radiotherapy so I would bear in mind that you will probably find work really hard then as the exhaustion sets in and the skin starts to protest at the treatment. I'm amazed you are trying to continue work but well done you.
I found that radiotherapy didn't really affect me until around week 4-5 when I got blisters on my bum (that hurt) and I started using the creams they give in earnest. I guess around week 3 I was aware of a tingling sensation that told me of things to come. When treatment finished at 5.5 weeks I crashed and was useless to man or beast for 2 weeks and I really needed the morphine then and virtually slept the whole time!
It sounds like you are doing well and I applaud your whole approach. Keep going - its over before you know it!
Hi there! I had the 5-FU pump for 6 weeks. Every Monday for 6 weeks, I’d go to the infusion unit of the hospital, have an infusion of cisplatin, the entire process taking 6-7 hours. Then, when the cisplatin infusion was done, the nurse would connect my port-a-cath (just a little bump under my skin below my collarbone) to the tubing for the 5-FU pump. I slung the little pouch of meds around myself crossbody and went on with life. The nurses showed me a great trick, because the tubing is long and stretches out even more over the course of the week, and gets annoying as it dangles. They taught me to wrap a piece of medical tape around the tubing not tightly, but in a way that makes a “tag” of tape. Then, they’d stick a big safety pin through the tape tag, NOT THE TUBING(!!!), and pin the tape tag to the waistband of my pants, so the tubing wouldn’t be hanging down and dangling. I don’t know if that makes sense…
It made a slight “shushing sound” every few minutes as it would infuse the meds. Challenges were exercise, showering, and sleeping. To shower, I’d tape plastic food wrap all around the connection point on my chest, set the pouch on a stool just outside of the shower, and shower with the shower door just slightly open for the tubing. Then I’d get out of the shower, dry off, remove the wrap, and get dressed. Sleeping took a little bit of an adjustment, as the first few nights, I tried to sleep on my back with the pouch sitting on the nightstand. I tried to sleep without rolling or moving at all. It wasn’t comfortable or restful. Week 2, I decided to put the pouch in the bed with me. Yes, I was still aware of it, but as I needed to roll or shift, I just kind of took it with me. That was a much better solution! On Fridays, after my radiation treatment appointment, I’d go back to the infusion unit, they’d disconnect the pouch, and they’d flush my port. I got to spend the weekend disconnected, then start all over again on Monday.
I didn’t have problems with the pouch and pump. The nurses showed me what to do in the case of a leak or malfunction, but thankfully, I never had a problem. I even wrapped the pouch to me with a wide elastic bandage so I could go jogging and it wouldn’t bounce against me!!
As for how I felt, physically, I’d say I didn’t have harsh side effects. The cisplatin infusion on Monday would cause me to be pretty tired by Wednesday, but I just rested more, in general—earlier to bed, an occasional nap, grocery shopping on Tuesday before worst of the fatigue hit, etc. I had some decrease in appetite, but I was never nauseous and never vomited. I had the typical radiation side effects that most everyone seems to have, but by the time Friday came along, I was always so happy to be disconnected from the pump, that I found plenty of energy and joy for the weekend!
My kids and I gave my pouches “French boyfriend” nicknames. I decided if I had to be attached to something day and night for 5 days a week, 6 weeks straight, it should be something fabulous. So the kids picked Pierre, Jean-Luc, Charles, Gaston, etc. It was funny for all of us, including my husband, who took no offense to my “boyfriend.” I so appreciate the hard work the pumps did for me (18 month+ since my last disconnect, and I’m NED!), but as far as being romantic boyfriends, they really aren’t ; .
I hope your experience is good, also. Hang in there!
Another welcome to the forum from me. Although I am sure you would rather not be here I am pleased that you have joined now, as you have already had some good tips. I took the tablets, so I don't have any experience of the pump either, but different hospitals have different protocols in delivery of the accompanying chemo and we have had quite a few recently who had the pump.
I think, if it is possible, you should aim to have some time off work towards the end of treatment and for a couple of weeks afterwards. The side effects can be pretty intense then, and coupled with the fatigue I really feel for anyone trying to carry on working. That said it has been done, there are a few on here who are a lot more hardy than I was, so please don't go by my word alone!
I hope you have less side effects with the change in the administration of the chemo. I think tiredness goes with the territory, it is worth bearing in mind that your body is trying to repair itself and that takes a huge amount of energy. At the end, I spent a lot of time in bed sleeping it off, thankfully that doesn't last forever.
We are always here for support if you need it.
Thanks for your message, that's really helpful to hear. I've now finished week 3 and I'm starting to understand what it must be like after eating a Vindaloo, but otherwise I'm not feeling too bad really. They've put the chemo back to week 5 (they were debating doing it next week because of the bank holiday) so I'm hoping I have another relatively good week ahead (fingers crossed). They're putting the PICC line in this Friday, but they won't attach the pump until the following Tuesday (because of the bank holiday), so I think I'll only have it in for 4 days rather than 5. Just trying to get as much done as I can while i'm feeling relatively good (bit tired - weekends are for doing nothing now). Hope all continues to go well for you x